Colorado, 2025

Heavy Rain in Colorado, May 25, 2025

May 25, 2025 · NWS BOU · 2 events in 2 counties and zones

Thunderstorms produced heavy rainfall across the southeast part of the Denver area. Streams and creeks rose in response to the heavy rainfall, but remained in their banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Thunderstorms produced heavy rainfall across the southeast part of the Denver area. Streams and creeks rose in response to the heavy rainfall, but remained in their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 25, 1:40 PM MST, 0 minutes earlier. Its key messages:

  • A few strong thunderstorms this afternoon/evening over greater Denver and the Palmer Ridge, with some large hail the main threat.
  • Cool and moist weather pattern again on Memorial Day.
  • Warming on Tuesday and Wednesday with scattered to likely late day showers and thunderstorms.
  • Warming to near 80 Friday through Sunday with scattered late day showers and thunderstorms for the mountains, foothills and immediate plains.
Area forecast discussion, May 25, 1:40 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
240 PM MDT Sun May 25 2025

.KEY MESSAGES...

- A few strong thunderstorms this afternoon/evening over greater
  Denver and the Palmer Ridge, with some large hail the main
  threat.

- Cool and moist weather pattern again on Memorial Day.

- Warming on Tuesday and Wednesday with scattered to likely late
  day showers and thunderstorms.

- Warming to near 80 Friday through Sunday with scattered late
  day showers and thunderstorms for the mountains, foothills and
  immediate plains.

&&

.DISCUSSION /Through Sunday/...
Issued at 240 PM MDT Sun May 25 2025

Convection started developing in the high country just before noon
this morning with ample heating and no Stratus deck. The storms
are surviving coming off of higher terrain. The Stratus over the
plains is a good 3000-4000 feet thick at this time, maybe up to
about 10,000 feet AGL. The flow aloft is southwesterly ahead of
the upper trough. Water vapor pictures are showing the
circulation at the bottom of that trough to be a tad south of
central Utah at this time. Over the plains, there is a weak east-
southeasterly wind field in place with temperatures in the 50s F.

Most of the models are all showing a decent batch of showers and
thunderstorms over the heavily populated parts of the CWA the rest
of the afternoon into mid evening. This convection continues
moving eastward, especially over the northern half of the eastern
plains past 06Z tonight.

Models show the upper trough to push across Colorado from about 06Z
tonight through 06Z Monday night.  Memorial Day looks to be another
cooler than normal, cloudy, and moist day with 30-70% pops for all
the CWA, ending during the evening hours.

On Tuesday and Wednesday, weak upper ridging is progged over the CWA
with benign synoptic scale energy in place and weak northwesterly
flow aloft. There will be better heating on Tuesday and Wednesday.
Models have decent CAPE during the afternoon and early evening
hours with precipitable water values in the 0.40 to 0.80 inch
range along with dew points in the lower to mid 50s F. Will go
with 40%-70% pops on Tuesday and 50%-90% pops on Wednesday for
the afternoons and evenings.

For the later days, Thursday through Sunday, models continue to show
weak upper ridging and weak west-northwesterly flow aloft along with
neutral synoptic scale energy.  Moisture availability and CAPE is
best on Thursday, so will keep pops in the 30%-70% range that day.
Friday through Sunday dry out a bit but are warmer with highs
potentially getting into the lower 80s all three days. Late day
thunderstorm coverage will be scattered and mainly for the western
2/3rds of the CWA only.

&&

.AVIATION /18Z TAFS through 18Z Monday/...
Issued at 1153 AM MDT Sun May 25 2025

Satellite pictures are showing a Stratus deck and some higher
clouds above it on top of DIA at this time. The VAD Wind Profile
from KFTG shows both mid level and upper level cloudiness above
the low deck. Models keep east to southeasterly winds going at DIA
the rest of today and tonight. Speeds are fairly weak. Most of
the models' forecast reflectively products are showing a decent
batch of showers and thunderstorms for DIA from around 21Z this
afternoon to around 06Z tonight. That was going in the TAF already
so I left it as is for the most part. Current ceilings are in the
BKN-OVC015-030 range. They may get a tad higher, but once
convection kicks in, we will keep them no higher than OVC015 well
into Monday morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...rjk
AVIATION.....rjk
Hazardous weather outlook, May 25, 9:06 AM MST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1006 AM MDT Sun May 25 2025

COZ030>051-261615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1006 AM MDT Sun May 25 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Likely to numerous showers are expected this afternoon and
evening along with scattered thunderstorms. The strongest storms
can be expected over the plains in and around the Urban Corridor
southward across the Palmer Ridge. Hail could get up to 1 inch
with the storms but with lack of significant heating hail should
be smaller.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to likely showers and thunderstorms are expected on
Memorial Day along with below normal temperatures to continue.

From Tuesday into next weekend, scattered late day showers and
thunderstorms are forecast each day with warming temperatures
through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon after 2 pm.

In the hours before

Special weather statement, May 25, 12:31 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Denver CO
131 PM MDT Sun May 25 2025

COZ033-035-252015-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-South
and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
131 PM MDT Sun May 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LARIMER COUNTY
UNTIL 215 PM MDT...

At 131 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Four Corners, or 60 miles northwest of Fort
Collins, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Four Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4095 10614 4100 10615 4100 10565 4073 10569
      4087 10611
TIME...MOT...LOC 1931Z 279DEG 20KT 4094 10610

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gimmestad
Special weather statement, May 25, 1:17 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Denver CO
217 PM MDT Sun May 25 2025

COZ039-040-252045-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County CO-North Douglas County Below 6000 Feet/Denver/West Adams
and Arapahoe Counties/East Broomfield County CO-
217 PM MDT Sun May 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DENVER...
NORTHEASTERN JEFFERSON AND WESTERN ADAMS COUNTIES UNTIL 245 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm over
Federal Heights, or 8 miles northwest of Denver, moving east at 20
mph.

HAZARD...Half inch size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Northern Denver, western Aurora, northeastern Lakewood, southern
  Thornton, southeastern Arvada, southern Westminster, Commerce
  City, Northglenn, Brighton, Wheat Ridge, Federal Heights,
  Edgewater, Mountain View and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3974 10515 3988 10504 3997 10479 3976 10481
TIME...MOT...LOC 2016Z 258DEG 19KT 3983 10502

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Gimmestad

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Douglas

When
May 25, 1:40 PM MST to 5:52 PM MST
Where
Douglas County, 3 mi ESE of Highlands Ranch
Reported by
Public
Coordinates
39.530, -104.920

Rainfall of 1.58 inches was reported.

Heavy Rain, Arapahoe

When
May 25, 2:10 PM MST to 5:00 PM MST
Where
Arapahoe County, 2.33 mi NNE of Aurora Cherry Creek
Reported by
Public
Coordinates
39.660, -104.780

Rainfall of 2.10 inches was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251290, 1251291.